Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 11, NWS Shreveport, LA

February 9, 1998Harrison County, Texas

NWS Shreveport, LA issued this tornado warning at Feb 9, 1998, 8:52 PM CST for Harrison County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 1998, 8:52 PM CST (02:52 UTC)
Expired
Feb 9, 1998, 9:25 PM CST
In force
33 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Harrison County, TX

The radar

The Shreveport radar (KSHV), 51 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 9:05 PM CSTTornado F1Harleton, TXHP Supercell and associated tornado developed along a northeast-southwest orientated cold front and moved slowly east-northeast across Harrison and Marion counties, Texas. The tornado track extended for 16 miles across two counties, however, the damage path w

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 100252 RRA
TORSHV
TXC203-100325-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
852 PM CST MON FEB 9 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 925 PM CST
FOR THE FOLLOWING AREA...

IN NORTHEASTERN TEXAS

   ...NORTHERN HARRISON COUNTY

AT 850 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A POSSIBLE
TORNADO ABOUT 5 MILES SOUTHWEST OF LAKE OF THE PINES MOVING
THE EXAST NORTHEAST AT 30 MPH.

THE COMMUNITY OF HARLETON BY 900 PM CST.


IF YOU ARE IN A MOBILE HOME...ABANDON IT FOR A STURDY BUILDING OR
GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Feb 9, 8:40 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 9, 8:40 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
840 PM CST MON FEB 9 1998

SVR CONVECTION OVER NE TX THIS EVENING.  00Z SOUNDING FOR SHV SHOWS
FAVORABLE WET BULB ZERO 7800 FT...HELICITY OF 355...0-6 KM SHEAR OF
46 KTS...AND A HODOGRAPH FAVORABLE FOR LOW TOPPED SUPERCELLS.  JUST
ISSUED FIRST TOR WARNING FOR GREGG CO.

OTHER THAN THAT...PREVIOUS FCST LOOKS GOOD.

10

In the hours before

Local storm report, Feb 9, 8:35 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CST MON FEB 9 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0725 PM    2 SE GILMER               TX   .5 INCH HAIL
02/09/98   UPSHUR                         MARBLE SIZED HAIL REPORTED
                                          ALONG HWY 300.  REPORT
                                          RELAYED BY SPOTTER.

0815 PM    5 SW GILMER               TX   .75 INCH HAIL
02/09/98   UPSHUR                         DIME SIZED HAIL REPORTED

10
Local storm report, Feb 9, 8:35 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CST MON FEB 9 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0725 PM    2 SE GILMER               TX   .5 INCH HAIL
02/09/98   UPSHUR                         MARBLE SIZED HAIL REPORTED
                                          ALONG HWY 300.  REPORT
                                          RELAYED BY SPOTTER.

0815 PM    5 SW GILMER               TX   .75 INCH HAIL
02/09/98   UPSHUR                         DIME SIZED HAIL REPORTED

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 7:56 PM CSTSevere Thunderstorm WarningSHVUpshur64 min
Feb 9, 8:38 PM CSTTornado WarningSHVGregg47 min
Feb 9, 8:57 PM CSTSevere Thunderstorm WarningSHVMarion48 min
Feb 9, 9:03 PM CSTTornado WarningSHVMarion47 min
Feb 9, 9:49 PM CSTTornado WarningSHVMarion31 min
Feb 10, 6:32 AM CSTSevere Thunderstorm WarningSHVGregg, Smith48 min
Feb 10, 8:21 AM CSTSevere Thunderstorm WarningSHVCass49 min
Feb 10, 12:03 PM CSTTornado WarningSHVCass47 min
Feb 10, 12:34 PM CSTSevere Thunderstorm WarningSHVBowie46 min
Feb 10, 1:28 PM CSTSevere Thunderstorm WarningSHVAngelina47 min
Feb 10, 1:38 PM CSTSevere Thunderstorm WarningSHVNacogdoches47 min
Feb 10, 1:48 PM CSTSevere Thunderstorm WarningSHVSan Augustine47 min
Feb 10, 2:01 PM CSTSevere Thunderstorm WarningSHVSabine49 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.